Thunderstorm Wind, Schuyler
- When
- August 18, 2:55 PM EST
- Where
- Schuyler County, Burdett
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.420, -76.850
Two trees were knocked down in Burdett.
A cold front approaching from the Great Lakes triggered showers and thunderstorms across the region. Some of the storms produced heavy rain and strong winds, which caused minor flood problems and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front approaching from the Great Lakes triggered showers and thunderstorms across the region. Some of the storms produced heavy rain and strong winds, which caused minor flood problems and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 18, 1:34 PM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 234 PM EDT TUE AUG 18 2009 .SYNOPSIS... A COLD FRONT OVER THE EASTERN GREAT LAKES WILL MOVE INTO CENTRAL NEW YORK LATE TONIGHT...AND INTO NORTHERN PENNSYLVANIA BY WEDNESDAY EVENING ...ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. THIS FRONT WILL WORK BACK NORTH AS A WARM FRONT ON THURSDAY. UNSETTLED WEATHER IS EXPECTED ON THURSDAY AND FRIDAY WITH WARM AND HUMID CONDITIONS SUPPORTING THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH WEDNESDAY/... SCATTERED SHRA/TSRA PSBL JUST ABOUT ANYWHERE THIS EVNG BUT XPCT ACTIVITY TO DIMINISH AFTER SUNSET. STILL CANT RULE OUT ISOLD SVR LATE THIS AFTN/EARLY EVNG...AND ISOLD GENERIC ACTIVITY OVRNGT GIVEN PROXIMITY OF FNT AND WEAK EMBEDDED RIPPLES. THE FNT XPCTD TO SAG INTO NRN PA TMRW...AND RESTRICTED CHC POPS TO THAT AREA ON WED. LEANED TWDS THE WARMER SIDE OF GUIDANCE FOR TNGT GIVEN XPCTD TDS (M/U60S). && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... FNT WILL BEGIN TO LIFT NWD LATER WED NGT AS POTENT UPR TROF DIGS INTO THE CNTRL GTLAKES. STILL SOME DIFFS WITH RESPECT TO DEPTH AND PROGRESSIVENESS OF THIS TROF. HOWEVER...FCST AREA WILL BE IN FVRBL AREA FOR SHRA/TSRA BOTH THU AND FRI. MOS GUIDANCE LOOKED OK FOR MAXES...BUT TOO COOL FOR MINS..SPCLY THU NGT WHEN WELL BE IN THE WARM SECTOR WITH TDS PUSHING 70. DEPENDING THE FNTL MVMNT...COULD SEE POTNL FOR SOME +RA ON FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... A COLD FRONTAL SYSTEM IS PROGGED TO MOVE ACROSS THE FORECAST AREA ON FRIDAY NIGHT. THE HIGH AMPLITUDE...HIGH PWAT PATTERN OFFERED UP BY THE ECMWF...AND NOW THE 12Z GFS SUGGESTS POTENTIAL FOR VERY HEAVY RAINFALL. STILL PLENTY OF UNCERTAINTY IN TIMING WITH THESE PATTERNS...BUT GIVEN OVERALL RUN-RUN CONSISTENCY IN THE ECMWF AND EXPECTATIONS OF HPC...WE THINK IT IS OK TO NOW INCREASE TO LIKELY POPS ON FRIDAY NIGHT. IF THE FRONT MOVES THROUGH ON SCHEDULE...THE REST OF THE WEEKEND LOOKS REASONABLY DRY WITH JUST A CHANCE OF SHOWERS WITH THE TRAILING UPPER TROF ON SATURDAY...OTHERWISE HIGH PRESSURE BUILDS IN THROUGH MONDAY. PATTERN BECOMES A BIT MORE NWLY WITH A FAST MOVING TROF AND SOME SHOWERS PSBL TUESDAY. TEMPERATURES WILL BE COOLING DOWN TO MORE SEASONAL NORMS DURING THIS PERIOD. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR IS EXPECTED INTO THIS EVENING...HOWEVER SCATTERED TS ARE WILL MOVE ABOUT CNY AND NEPA THIS AFTERNOON AND EARLY EVENING AS A WEAK UL DISTURBANCE MOVES FROM EASTERN OH ACROSS NRN PA. PERIODIC MVFR CIGS/VSBYS ARE POSSIBLE WITHIN ANY TS AFFECTING TERMINAL OPERATIONS. CONVECTIVE ACTIVITY IS EXPECTED TO WANE LATER THIS EVENING WITH LOSS OF HEATING AND PASSAGE OF DISTURBANCE. OVERNIGHT BECOMES TRICKY THEN WITH HIGH DWPTS CONTINUING AND A LIGHT WIND FLOW. CIGS SHOULD SCATTER OUT SOMEWHAT BEFORE 06Z...BUT THEN MVFR STRATUS AND LIGHT MVFR/IFR FOG IS LIKELY TO FORM AROUND SUNRISE. MVFR CIGS WILL SLOWLY LIFT DURING THE MORNING TO BKN VFR BY 18Z. ADDITIONAL CONVECTIVE ACTIVITY WILL BE POSSIBLE LATER WEDNESDAY MORNING AND DURING THE AFTERNOON AS A SURFACE COLD FRONT DRIFTS INTO THE AREA. OUTLOOK... WEDS NIGHT...VFR/MVFR. THURS...VFR/MVFR. CHC SHRA/TS FRI...MVFR/IFR. CHC RAIN/TS SAT...VFR. SUN...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && LONG TERM...JAB AVIATION...JAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 947 AM EDT TUE AUG 18 2009 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-191400- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 947 AM EDT TUE AUG 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE OVER THE REGION THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 102 PM EDT TUE AUG 18 2009 NYZ036-044-045-181745- CHENANGO NY-CORTLAND NY-MADISON NY- 102 PM EDT TUE AUG 18 2009 ...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CORTLAND... NORTHWESTERN CHENANGO AND SOUTHWESTERN MADISON COUNTIES... * AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR CUYLER...AND MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SOUTH OTSELIC AT 110 PM EDT... SHEDS AT 115 PM EDT... OTSELIC AT 125 PM EDT... GEORGETOWN AND ERIEVILLE AT 130 PM EDT... SOUTH LEBANON AT 135 PM EDT... LEBANON AND WEST EATON AT 140 PM EDT... EARLVILLE AND EATON AT 145 PM EDT... THIS STORM MAY PRODUCE SMALL HAIL AND STRONG GUSTY WINDS. MSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 258 PM EDT TUE AUG 18 2009 NYZ015-016-181945- SENECA NY-YATES NY- 258 PM EDT TUE AUG 18 2009 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL SENECA AND NORTHERN YATES COUNTIES... * AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR ITALY...AND MOVING NORTHEAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ITALY HILL AND VINE VALLEY AT 305 PM EDT... FRIEND AND MIDDLESEX AT 310 PM EDT... FRIEND AND POTTER AT 315 PM EDT... PENN YAN AT 320 PM EDT... BENTON AND FERGUSON CORNERS AT 325 PM EDT... BELLONA STN AND DRESDEN AT 330 PM EDT... WILLARD AT 335 PM EDT... MAC DOUGALL AND ROSE HILL AT 340 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING WINDS. SCHAFFNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 327 PM EDT TUE AUG 18 2009 NYZ024-182000- CHEMUNG NY- 327 PM EDT TUE AUG 18 2009 ...STRONG THUNDERSTORM WILL AFFECT CHEMUNG COUNTY... * AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR PINE CITY...AND MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ELMIRA AND SOUTHPORT AT 335 PM EDT... LOWMAN AND HORSEHEADS AT 340 PM EDT... BREESPORT AND HORSEHEADS NORTH AT 345 PM EDT... BREESPORT AT 350 PM EDT... THIS STORM HAS THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS. MSE
The Binghamton radar (KBGM), 75 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
4 flash flood, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Two trees were knocked down in Burdett.
Thunderstorms winds knocked down trees blocking a few roads.
Several trees and wires were blown down.
The Oak Hill underpass was flooded.
The underpass was flooded at Court Street and Alice Street.
Rainfall measured 0.92 inches in about 20 minutes.
Glenwood Road was closed due to flooding, with a couple of feet of water covering the road.
Moderate flooding occurred after the area received 1.67 inches of rain from 7 pm to 8 pm, with another 0.17 inches from 8 pm to 9 pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193407, 193406, 193408, 193401, 193403, 193405, 193397, 193399.